Opioid Overdose Do’s & Dont’s

DO:

  • DO call 911 for assistance.
  • DO attend to the person’s breathing and cardiovascular support needs by administering oxygen or performing rescue breathing and/or chest compressions.
  • DO administer naloxone and utilize a second dose, if no response to the first dose.
  • DO put the person in the “recovery position” on the side, if you must leave the person unattended for any reason.
  • DO stay with the person and keep the person warm.

DON’T:

  • DON’T slap or forcefully try to stimulate the person; it will only cause further injury. If you cannot wake the person by shouting, rubbing your knuckles on the sternum (center of the chest or rib cage), or light pinching, the person may be unconscious.
  • DON’T put the person into a cold bath or shower. This increases the risk of falling, drowning, or going into shock.
  • DON’T try to make the person vomit drugs that may have been swallowed. Choking or inhaling vomit into the lungs can cause a fatal injury.
  • DON’T inject the person with any substance (e.g., saltwater, milk, stimulants). The only safe and appropriate treatment is naloxone.